Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Emerg Med. 2003 Dec;10(4):309-13.

'Ecstasy' intoxication: life-threatening manifestations and resuscitative measures in the intensive care setting.

Author information

  • 1Department of Anesthesiology and Critical Care, Tel Aviv Sourasky Medical Center, Tel Aviv, Israel.

Abstract

OBJECTIVE:

The ingestion of 3,4-methylenedioxymethamphetamine ('ecstasy') can cause severe neurological impairment and multi-system damage. We describe the potentially life-threatening clinical features and the management of intoxication by this psychedelic drug in patients transferred from emergency services to the intensive care area.

METHODS:

We conducted a retrospective analysis of 'ecstasy'-intoxicated patients admitted to a municipal hospital during a three-month period.

RESULTS:

Of the 32 patients brought to the emergency services, three (9.3%; mean age 21+/-2 years) were transferred to the intensive care area in a comatose state associated with seizures after ingesting one to three tablets of 150 mg 3,4-methylenedioxymethamphetamine. All required artificial ventilation and none responded to painful stimuli. The brain computed tomography scan and lumbar puncture results were normal. The main clinical manifestations were hyponatremia, high fever, rhabdomyolysis, dehydration and metabolic acidosis accompanied by impaired liver and renal functions. All three patients regained consciousness after 2.1+/-0.8 days of system-oriented supportive care and were discharged for further surveillance in medical wards after 4.3+/-2.1 days.

CONCLUSION:

The increase in life-threatening episodes of 3,4-methylenedioxymethamphetamine intoxication that mandate admission, treatment and close surveillance in an intensive care milieu make it incumbent to establish appropriate management protocols for minimizing immediate mortality and late morbidity.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk